Steroid injections may slow diabetes-related eye disease

December 15, 2009

Injecting the corticosteroid triamcinolone into the eye may slow the progression of diabetic retinopathy, a complication of diabetes that can cause vision loss and blindness, according to a report in the December issue of Archives of Ophthalmology.

Proliferative diabetic retinopathy occurs when new form on the optic disc or another component of the retina, according to background information in the article. Despite advances in treating both diabetes and its complications, about 700,000 Americans have proliferative diabetic retinopathy and 63,000 new cases develop each year. Controlling blood glucose levels can help prevent the development of retinopathy and laser treatments can reduce the risk of vision loss, but the identification of other treatments remains desirable.

Neil M. Bressler, M.D., of Johns Hopkins University School of Medicine, Baltimore, and colleagues in the Diabetic Retinopathy Clinical Research Network conducted a study involving 840 eyes of 693 participants who had macular edema, a leakage of fluid into part of the retina that occurs in many cases of retinopathy. Eyes were randomly assigned to receive one of three treatments: photocoagulation (a laser treatment that destroys blood vessels) or a 1-milligram or 4-milligram injection of triamcinolone acetonide directly into the eye as often as every four months.

After two years, retinopathy had progressed in 31 percent of 330 eyes treated with photocoagulation, 29 percent of 256 eyes treated with 1-milligram doses of triamcinolone acetonide and 21 percent of 254 eyes treated with 4-milligram doses. These differences appeared to be sustained at three years, even though most eyes in the triamcinolone groups did not receive injections every four months during the second year and less than half received any injections in the third year.

Corticosteroids have been shown to interfere with the creation of new blood vessels, possibly by reducing the production of compounds that spur their growth, the authors note. However, steroids are also associated with other eye diseases.

"Use of this intravitreal [injected into the eye] corticosteroid preparation to reduce the likelihood of progression of retinopathy is not warranted at this time because of the increased risk of glaucoma and cataract associated with intravitreal steroid use," the authors write. "Any treatment to be used routinely to prevent proliferative diabetic retinopathy likely needs to be relatively safe because the condition already can be treated successfully and safely with panretinal photocoagulation. Nevertheless, further investigation with regard to the role of pharmacotherapy for reduction of the incidence of progression of retinopathy appears to be warranted."

More information: Arch Ophthalmol. 2009;127[12]:1566-1571

Related Stories

Recommended for you

Zika virus infection alters human and viral RNA

October 20, 2016

Researchers at University of California San Diego School of Medicine have discovered that Zika virus infection leads to modifications of both viral and human genetic material. These modifications—chemical tags known as ...

Food-poisoning bacteria may be behind Crohn's disease

October 19, 2016

People who retain a particular bacterium in their gut after a bout of food poisoning may be at an increased risk of developing Crohn's disease later in life, according to a new study led by researchers at McMaster University.


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.